Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 106, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 1, 2017, 9:35 PM EDT for Edgefield County, Saluda County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2017, 9:35 PM EDT (01:35 UTC)
- Expired
- Jul 1, 2017, 10:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Edgefield County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 54 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 922 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
633
WUUS52 KCAE 020135
SVRCAE
SCC037-081-020215-
/O.NEW.KCAE.SV.W.0106.170702T0135Z-170702T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
935 PM EDT SAT JUL 1 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northeastern Edgefield County in central South Carolina...
Saluda County in central South Carolina...
* Until 1015 PM EDT
* At 935 PM EDT, a severe thunderstorm was located 8 miles northwest
of Johnston, or 20 miles west of Batesburg, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Saluda, Johnston, Ridge Spring, Monetta and Ward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3401 8197 3411 8159 3408 8154 3407 8150
3408 8147 3407 8147 3388 8157 3384 8162
3382 8197 3397 8201
TIME...MOT...LOC 0135Z 257DEG 23KT 3393 8191
HAIL...<.75IN
WIND...60MPH
$$
awp1 follow-up statement
554
WWUS52 KCAE 020149
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
949 PM EDT SAT JUL 1 2017
SCC037-020158-
/O.CAN.KCAE.SV.W.0106.000000T0000Z-170702T0215Z/
Edgefield SC-
949 PM EDT SAT JUL 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EDGEFIELD COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3404 8187 3411 8159 3408 8154 3407 8150
3407 8147 3388 8157 3384 8162 3385 8179
3388 8185 3390 8188 3398 8189
TIME...MOT...LOC 0148Z 257DEG 23KT 3395 8181
$$
SCC081-020215-
/O.CON.KCAE.SV.W.0106.000000T0000Z-170702T0215Z/
Saluda SC-
949 PM EDT SAT JUL 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR SALUDA COUNTY...
At 948 PM EDT, a severe thunderstorm was located near Saluda, or 15
miles west of Batesburg, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Saluda, Ridge Spring, Monetta and Ward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3404 8187 3411 8159 3408 8154 3407 8150
3407 8147 3388 8157 3384 8162 3385 8179
3388 8185 3390 8188 3398 8189
TIME...MOT...LOC 0148Z 257DEG 23KT 3395 8181
HAIL...<.75IN
WIND...60MPH
$$
awpWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 7:18 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 1, 7:18 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Columbia SC 718 PM EDT Sat Jul 1 2017 .SYNOPSIS... High pressure will extend from the Atlantic westward through the northern Gulf of Mexico through Independence Day. North of the ridge some troughing will be in the forecast area. The pattern supports seasonal hot conditions with a chance of mainly afternoon and evening thunderstorms. && .NEAR TERM /UNTIL 7 AM SUNDAY MORNING/... Thunderstorms which developed in the Upstate and Piedmont have moved eastward into the northern Midlands and Catawba regions. Additional storms from NE GA will move eastward possibly entering the western Midlands this evening. Storms should weaken after sunset and then dissipate before midnight. Moderate potential instability and dry air aloft will pose a threat for damaging winds from thunderstorms in these areas. Elsewhere, isolated showers or thunderstorms can be expected. Cloud cover overnight from decayed convection will keep temperatures in the low to mid 70s. && .SHORT TERM /7 AM SUNDAY MORNING THROUGH TUESDAY/... Surface ridging will continue from the Atlantic westward through the northern Gulf of Mexico. North of the ridge, lee- side surface troughing will be in the forecast area. The region will be near the southern periphery of broad mid-level troughing with a series of shortwave troughs brushing the area. Convergence into the surface trough and strong heating plus upper lift at times supports thunderstorms. The models show some h5 shortwave ridging and h85 westerly flow Sunday. The NAM and GFS MOS have been consistent with low pops Sunday. The models have trended with more defined 5h shortwave troughing Monday and Tuesday. MOS pops have trended upward those days. The models indicate moderate instability each day with surface-based LI values around -7. A few of the thunderstorms may contain strong wind. Temperatures may be highest Sunday with less thunderstorm coverage. Followed the guidance consensus temperatures and forecasted highs mainly in the middle 90s Sunday, and lower 90s Monday and Tuesday. The MOS supports heat index values peaking near 100 each day. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... The GFS and ECMWF show surface ridging extending from the Atlantic westward into the northern Gulf of Mexico with lee-side troughing in the forecast area during much of the medium-range period. Broad upper trough is forecast to become more pronounced in the region during the period. The pattern supports scattered to numerous thunderstorms. Followed the guidance consensus and forecasted chance pops each day. The GFS and ECWMF MOS have near normal temperatures during the period. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... VFR conditions expected through most of the TAF period. Currently monitoring scattered convection mainly just north of the TAF sites along with other storm cells over NE GA. For now, given latest trends, will not mention any precipitation at any of the TAF sites but will monitor. Convection should diminish after sunset will loss of daytime heating. Overnight clouds will remain over the region with southwesterly winds around 5 mph. Have kept cigs VFR overnight due to winds and limited moisture in the near surface layer without rainfall. Winds will be southwesterly through 02/15z...then veer to westerly for the remainder of the period. EXTENDED AVIATION OUTLOOK...Restrictions possible in late night/early morning stratus/fog, along with scattered mainly afternoon/evening thunderstorms each day. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous weather outlook, Jul 1, 3:23 AM EDT, 18 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 323 AM EDT Sat Jul 1 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-020730- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 323 AM EDT Sat Jul 1 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 1, 6:07 PM EDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Columbia SC
607 PM EDT SAT JUL 1 2017
SCZ015-012245-
Lancaster-
607 PM EDT SAT JUL 1 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LANCASTER COUNTY...
At 607 PM EDT, a strong thunderstorm was located over Pineville, or
10 miles south of Uptown Charlotte, moving south at 15 mph.
Winds 30 to 40 mph are possible with this storm.
Locations impacted include...
Waxhaw.
LAT...LON 3493 8078 3482 8080 3482 8075 3478 8087
3483 8090 3484 8087 3490 8088 3493 8086
3496 8087 3501 8091 3503 8090 3507 8090
TIME...MOT...LOC 2207Z 338DEG 15KT 3508 8091
awpLocal storm report, Jul 1, 8:35 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
835 PM EDT SAT JUL 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM TSTM WND DMG 10 ENE LANCASTER 34.80N 80.63W
07/01/2017 LANCASTER SC LAW ENFORCEMENT
LANCASTER COUNTY EMERGENCY DISPATCH REPORTS
TREES DOWN BLOCKING THE ROADWAY NEAR THE
INTERSECTION OF NORTH ROCKY RIVER ROAD AND
CAMP CREEK ROAD.
&&
CJRSpecial weather statement, Jul 1, 9:14 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Columbia SC
914 PM EDT SAT JUL 1 2017
SCZ027-028-037-020200-
Lexington-Calhoun-Richland-
914 PM EDT SAT JUL 1 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CALHOUN...EASTERN
LEXINGTON...SOUTHWESTERN SUMTER AND SOUTHEASTERN RICHLAND COUNTIES...
At 913 PM EDT, a strong thunderstorm was located 9 miles east of
Gaston, or 12 miles southeast of Cayce, moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Eastover.
LAT...LON 3373 8102 3387 8102 3394 8062 3391 8063
3388 8062 3385 8063 3384 8062 3382 8062
3381 8060 3379 8060 3373 8063 3371 8061
3370 8059 3368 8059
TIME...MOT...LOC 0113Z 268DEG 24KT 3381 8093
awpThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 9:14 PM EDT | Special Weather Statement | CAE | Calhoun | 46 min |
| Jul 1, 10:02 PM EDT | Severe Thunderstorm Warning | CAE | Richland, Sumter | 43 min |
| Jul 1, 10:08 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland | 67 min |
| Jul 1, 10:27 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Sumter | 36 min |
| Jul 1, 10:53 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 42 min |
| Jul 1, 11:18 PM EDT | Special Weather Statement | CAE | Richland | 42 min |
| Jul 1, 11:26 PM EDT | Special Weather Statement | CAE | Barnwell | 49 min |
| Jul 2, 12:40 AM EDT | Special Weather Statement | CAE | Orangeburg | 35 min |
| Jul 2, 4:58 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 32 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.